Depression makes it difficult to think about anything else but feeling better. But thousands of patients with major depression who take the popular antidepressant citalopram (Celexa), a selective serotonin reuptake inhibitor (SSRI), now have to consider their hearts as well as their minds — because research shows that high doses of this drug may trigger fatal changes in the heart’s electrical signals. There are more than a dozen drugs that carry this dangerous side effect (see our story on the antinausea drug Zofran in Daily Health News, November 14, 2011), but Celexa has been added to that list.
This latest chapter in the spotty history of antidepressants has come about because claims of “adverse events” from patients who were taking high doses of Celexa were reported to the FDA. Additionally, a study was done to examine the drug’s effects on cardiac conduction (the rate at which the heart transmits electrical impulses). After reviewing the results of the study, the FDA approved labeling revisions, dropping the maximum dosage of Celexa from 60 mg daily to 40 mg daily. Now the question that many patients and their doctors will have to face is, will the lower maximum dose of Celexa have the same ability to stem depression’s symptoms?
The answer will be yes for some patients and no for others. For the details, I called Lisa Kubaska, PharmD, an FDA spokesperson… Kerry S. Russell, MD, PhD, associate professor of medicine in the section of cardiovascular medicine at Yale University School of Medicine in New Haven, Connecticut… and R. Scott Hamilton, MD, a psychiatrist in Bloomington, Illinois, and a fellow of the American Psychiatric Association.
Kubaska told me that all three of Celexa’s available sizes — 10 mg, 20 mg and 40 mg — have been shown to reduce depressive symptoms. But even the 40-mg dose may stop short of producing adequate relief for some patients who have been using more than 40 mg per day. And when that’s the case, those patients will have to talk to their doctors about whether to switch to another antidepressant entirely… add an “augmentation agent” such as Seroquel or Abilify on top of their Celexa… or lower their dose of Celexa and make lifestyle changes and/or use natural medicine in addition, Dr. Hamilton told me.
Watching Out For Hearts and Minds
It’s important to stress that no deaths have been reported (at least not yet) from the higher dose of Celexa. But when analyzing people who took the 60-mg-daily dose, researchers found that their QT interval (the period of time between contractions of certain parts of the heart) was dangerously lengthened.
People who took the 40-mg dose had, on average, a modest increase in prolongation of 12.6 milliseconds, while the people who took the 60-mg dose had, on average, a more dangerous increase in prolongation of 18.5 milliseconds. According to Dr. Russell, excessive QT prolongation is a type of electrical irregularity that can lead to an abnormal heartbeat (called “torsades de pointes”), which can be fatal. Those at highest risk for this irregularity include people with low blood levels of potassium, magnesium and calcium and people with underlying heart conditions. And since the elderly constitute a large number of patients taking antidepressants, concerns about heart conditions in Celexa patients are well-placed.
Dr. Hamilton said that he did not see the situation as an emergency and that he would be discussing the study’s findings with each patient as he/she visited his office for follow-up appointments. At high levels, some other SSRIs had also been noted to have cardiac effects, so the news didn’t shock him.
Still, since about 7% of the US population copes with major depression in any 12-month span, Dr. Hamilton understands that many of those people might be concerned that a medication they’ve taken to help them find relief also has the potential to endanger their lives. In this case, he said, by all means make an appointment right away to discuss your options with your doctor. But do not suddenly reduce your dose of any antidepressant — that itself can be very dangerous and could cause unwanted side effects, such as flulike symptoms, depression and anxiety. And, of course, if you are taking an antidepressant and experience an irregular heartbeat, shortness of breath, dizziness or fainting, seek immediate care.